Texas, 2004

Heat in Texas, May 20, 2004

May 20, 2004 · NWS MAF · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 20, 3:05 AM CST, 8 hours 55 minutes earlier.

Area forecast discussion, May 20, 3:05 AM CST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 AM CDT THU MAY 20 2004

.SHORT TERM...
UPPER AIR ANALYSIS AND VAPOR IMAGERY DEPICTS MID/UPPER LEVEL
ANTICYCLONE SHIFTING EAST OVER THE RED RIVER VALLEY. MEANWHILE AN
UPPER TROUGH IS NOTED DIGGING SOUTH ALONG THE WEST COAST. HEIGHTS
WILL BEGIN TO SLOWLY FALL TODAY OVER THE FA AS SOUTHWESTERLY MID
LEVEL FLOW BECOMES ESTABLISHED OVER THE ROCKIES AND SOUTHERN/CENTRAL
PLAINS IN ADVANCE OF THIS FEATURE. INCREASING FLOW WILL STRENGTHEN
LEE TROUGHING. THIS GIVEN HEIGHT AND SURFACE PRESSURE FALLS...WINDS
SHOULD BE BACKED SOMEWHAT TODAY ACROSS THE EASTERN TWO THIRDS OF THE
AREA RELATIVE TO PREVIOUS DAYS. THEREFORE DRYLINE SHOULD HOLD ACROSS
THE NEW MEXICO PLAINS SOUTH ACROSS THE UPPER TRANS PECOS TODAY IN
PROXIMITY OF THE SURFACE TROUGH.

EXPECT ANOTHER BRIEF ROUND OF MORNING LOW CLOUDS. STRATUS IS
EXPANDING NORTH AND WEST ACROSS THE TRANS PECOS REGION ATTM IN WEAK
WAA REGIME ASSOCIATED WITH 40 KT LLJ PER VAD WIND PROFILE. WITH
SURFACE WINDS REMAINING IN THE 10-15 KT RANGE BELIEVE MECHANICAL
MIXING WILL LIKELY RESTRICT ANYTHING OTHER THAN LIGHT FOG THIS AM.
AFTERNOON MAXIMA WILL COOL A FEW DEGREES FROM THE NEAR/TRIPLE DIGIT
HEAT OF PREVIOUS DAYS GIVEN SLIGHT INCREASE IN LOW LEVEL MOISTURE
AND SOUTHEAST COMPONENT TO THE WINDS OVER MOST AREAS. STILL...TEMPS
SHOULD REMAIN ABOVE SEASONAL NORMS AS FALLING SURFACE PRESSURES
RESULT IN NEAR UNCHANGED THICKNESSES FROM YESTERDAY DESPITE HEIGHT
FALLS. WILL EXPECT MID 90/S ACROSS THE CENTRAL BASIN. MESOSCALE
MODELS SHOW CONVECTION DEVELOPING FROM THE DAVIS/S NORTH ALONG THE
DRYLINE ACROSS THE UPPER TRANS PECOS AND SOUTHEAST NEW MEXICO. GIVEN
PROGGED CAPE VALUES BETWEEN 1000 TO 1300 J/KG AND INCREASING DEEP
LAYER SHEAR THROUGH SUNSET UNDER INCREASING SOUTHWEST FLOW...AN
ISOLATED SEVERE WIND/HAIL REPORT CAN NOT BE RULED OUT.

.LONG TERM...
THE LATEST MEDIUM RANGE MODELS ARE GENERALLY REMAINING CONSISTENT
WITH THE LARGE SCALE PATTERN ACROSS THE CONUS THROUGH EARLY NEXT
WEEK. THIS PATTERN WILL CONSIST OF A PERSISTENT UPPER TROUGH OVER
THE PAC NW WITH HIGH PRESSURE ALOFT OVER CENTRAL OLD MEXICO.

THE MAIN FOCUS FOR THIS FORECAST WILL BE THE SLIM CHANCE OF
PRECIPITATION AND THE CONTINUATION OF ABOVE NORMAL TEMPERATURES. THE
FOCUS FOR CONVECTION OVER THE NEXT COUPLE OF DAYS WILL BE A
SHARPENING DRYLINE AS IT SLOWLY TRANSLATES EAST ACROSS THE CWA. THE
PREVIOUS FORECAST LOOKS GOOD IN KEEPING THE DRYLINE POSITION WEST OF
MODEL PROGS AS THE MODELS ARE GENERALLY TOO FAST WITH THE DRYLINE
MOVEMENT. POPS WILL REMAIN LOW...LESS THAN 20 PERCENT...AS WARM
700MB TEMPERATURES REMAIN OVER THE AREA. TEMPERATURES WILL REMAIN
ABOVE NORMAL AND AFTER LOOKING AT THE LATEST MOS GUIDANCE...WE HAVE
OPTED TO RAISE TEMPERATURES SLIGHTLY EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             94  66  92  66 /   0   0  10  10
CARLSBAD NM               96  66  97  66 /  20  20   0   0
DRYDEN TX                 91  72  92  72 /   0   0  10  10
FORT STOCKTON TX          97  68  96  69 /   0  10  10  10
GUADALUPE PASS TX         90  59  91  59 /  10  10   0   0
HOBBS NM                  96  65  95  65 /  10  20  10  10
MARFA TX                  89  58  90  58 /  10  10  10  10
MIDLAND INTL AIRPORT TX   95  66  93  66 /   0  10  10  10
ODESSA TX                 95  64  93  64 /   0  10  10  10
WINK TX                  100  67 102  67 /  10  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

10/06
Hazardous weather outlook, May 20, 2:19 AM CST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
319 AM CDT THU MAY 20 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201930-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
319 AM CDT (219 AM MDT) THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
AND EARLY THIS EVENING FROM THE DAVIS MOUNTAINS NORTH ALONG A DRYLINE
ACROSS SOUTHEAST NEW MEXICO. THE SOUTHEAST NEW MEXICO PLAINS...THE
UPPER TRANS PECOS...THE DAVIS MOUNTAINS...AND PERHAPS THE FAR WESTERN
PERMIAN BASIN WILL BE THE MOST LIKELY LOCATIONS FOR THUNDERSTORM
DEVELOPMENT LATER TODAY. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME. HOWEVER...A FEW OF THE STORMS LATER TODAY
MAY PRODUCE HAIL AND LOCALLY STRONG WINDS AS WELL AS DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTER
GROUPS ACROSS THE UPPER TRANS PECOS REGION AND SOUTHEAST NEW MEXICO
SHOULD CLOSELY MONITOR WEATHER CONDITIONS LATER TODAY FOR THE
POSSIBILITY OF AN ISOLATED SEVERE WEATHER EVENT.

LINDLEY

Event by event

1 heat. Local standard time, as filed.

Heat, Big Bend Area

When
May 20, 12:00 PM CST to 5:00 PM CST
Where
Big Bend Area forecast zone
Deaths
1 direct, 0 indirect
Reported by
PARK/FOREST SERVICE

A New York man died while hiking in the Big Bend National Park on the afternoon of May 20th. The tourist set out on a hike alone in the north-central portions of the park around 10:00 AM CST. His body was recovered in the Grapevine Hills area, about five miles north of Panther Junction on the 21st. Afternoon temperatures in the park on the 20th ranged from 84 degrees at Chisos Basin to 104 degrees at Boquillas and Castolon. Panther Junction warmed to a high temperature of 95 degrees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Big Bend Area2004-05-2042MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393867.